Hail, Lawrence
- When
- June 14, 10:50 AM CST
- Where
- Lawrence County, Aurora
- Measured
- 0.88 in hail
- Reported by
- Amateur Radio
- Coordinates
- 36.970, -93.720
A line of strong thunderstorms moved across southwestern Missouri. The storms produced a few reports of small hail and winds in excess of 50 to 60 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
A line of strong thunderstorms moved across southwestern Missouri. The storms produced a few reports of small hail and winds in excess of 50 to 60 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Jun 14, 6:25 AM CST, 4 hours 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 725 AM CDT TUE JUN 14 2011 ...UPDATE TO AVIATION... .DISCUSSION... /ISSUED 300 AM CDT TUE JUN 14 2011/ THE MAIN CONCERNS ARE SEVERE TSTMS POTENTIAL...PRIMARILY TONIGHT (TUE NIGHT). THE 14/00Z KSGF SOUNDING INDICATES AN ELEVATED MIXED LAYER (EML)/CAP HAS ADVECTED NORTHEAST INTO THE AREA AS AN UPPER LEVEL SHORTWAVE RIDGE AXIS HAS MOVED INTO THE REGION. CONVECTION RINGING AROUND THE EDGE OF THE CAP HAS SHIFTED NW-NE OF THE REGION...WITH THE LONE EXCEPTION OF SOME VERY ISOLD SHRA/TSTMS OVER THE WESTERN CWFA ON THE NOSE OF A STRONG LOW LEVEL 40-50KT LOW LEVEL JET. ANOTHER AREA TO WATCH IN THE NEAR TERM WILL BE THE CONVECTION OVER SE IA INTO THE MID MS VLY. SOME LOW MORNING POPS MAY BE NEEDED GIVEN WEAKER CAPPING OVER EASTERN MO IN COMBINATION WITH SOME POTENTIAL FOR THE CONVECTION TO DEVELOP SOUTHWARD GIVEN A VEERING LOW LEVEL JET AND A NORTHWESTERLY COMPONENT TO THE 700MB/MID LEVEL WINDS. ATTM...CONVECTION IS STAYING SITUATED ALONG THE MS RIVER WITH BACKING MID LEVEL WINDS WITH THE APPROACHING UPPER RIDGE...BUT WILL WATCH HOW THINGS DEVELOP. ATTENTION THEN TURNS WEST TO A FAIRLY STRONG SHORTWAVE NOW IN THE CENTRAL ROCKIES THAT WILL MOVE INTO THE PLAINS TODAY AND INTO EASTERN KS AND MO TONIGHT. STRONG INSTABILITY WILL DEVELOP TODAY UNDERNEATH CAPPING...2500-3500 J/KG MLCAPE OVER MUCH THE REGION BY MID/LATE AFTERNOON. WITH THE APPROACHING SHORTWAVE...COOLING ALOFT COUPLED WITH SFC HEATING WILL ALLOW THE CAP TO BREAK AT SOME POINT LATE IN THE DAY WITH THE AID OF LOW LEVEL LEVEL CONVERGENCE WITH THE APPROACH OF THE SFC FRONT. INDICATIONS ARE THAT THE CAP WILL INITIALLY BREAK SOMEWHERE OVER NE KS/NW MO THEN FILL IN ALONG THE FRONT AS IT MOVES INTO EASTERN KS AND THE WESTERN OZARKS REGION DURING THE EVENING. GIVEN THE STRONG INSTABILITY WIND/HAIL THREAT IS A GIVEN. COMPLICATING THE SCENARIO SOMEWHAT WILL BE WHAT HAPPENS ALONG WHAT IS ESSENTIALLY A NW-SE ORIENTED WARM FRONT FROM NW MO TO WESTERN TN REINFORCED BY CONVECTIVE OUTFLOW FROM STORMS TO THE EAST. BACKED LOW LEVEL WINDS EAST OF THE BOUNDARY WILL POTENTIALLY ENHANCED LOW LEVEL HELICITY WITH A TORNADO THREAT...ESPECIALLY OVER THE NORTHERN-NORTHEASTERN CWFA. EVENTUALLY STORMS MAY BECOME MORE OF A GENERAL CONVECTIVE WIND THREAT IF A COLD POOL CAN DEVELOP OVERNIGHT. THE FRONT WILL PUSH EAST OF THE REGION EARLY WED WITH COOLER AND DRIER AIR FOR WED AND WED NIGHT. SFC HIGH PRESSURE WILL BE CENTERED OVER THE REGION EARLY THU MORNING THEN SHIFT EAST WITH A SOUTH-SOUTHEAST RETURN FLOW DEVELOPING DURING THE DAY. WE COULD POTENTIALLY SEE SOME ELEVATED CONVECTION OVER THE WESTERN CWFA THU NIGHT WITH A WARM FRONT LIFTING THROUGH THE REGION. UPPER LEVEL RIDGING WILL SHIFT BACK INTO THE AREA LATE IN THE WEEK...AND ESSENTIALLY HAVE LITTLE TO NO POPS OVER THE SOUTHERN CWFA FOR MUCH OF THAT TIME. WILL NEED TO WATCH FOR CONVECTION AT TIMES ALONG THE EDGE OF REESTABLISHED CAPPING OVER THE NORTHERN CWFA. WE SHOULD SEE TEMPERATURES BACK IN 90S OVER THE WEEKEND AND EARLY NEXT WEEK. PROGGED GFS SOUNDINGS ARE ACTUALLY FAIRLY DRY IN THE LOW LEVELS OVER THE UPCOMING WEEKEND...SO AFTERNOON MIXING SHOULD RESULT IN LOWER DEW POINTS WITH HEAT INDEX VALUES NOT GETTING TOO OUT OF HAND. THE ECMWF AND GFS PROG ANOTHER SHORTWAVE TO MOVE INTO THE ROCKIES BY MONDAY. TIMING/PLACEMENT OF THIS FEATURE HAVE NOT BEEN CONSISTENT...BUT ENOUGH OF A CONSENSUS EXISTS TO EXPECT A FRONT TO MOVE INTO THE PLAINS ON MONDAY. FOR NOW...WILL LEAVE MONDAY DRY WITH SOME POTENTIAL FOR TSTMS MON NIGHT INTO TUE JUST BEYOND DAY 7. DSA && .AVIATION... FOR THE 12Z TAFS...ONGOING SHOWERS AND THUNDERSTORMS ACROSS PORTIONS OF WESTERN AND CENTRAL MISSOURI MOVE ACROSS THE REGION THIS MORNING. THIS WILL LIKELY BEGIN TO IMPACT LOCAL AERODROMES THIS AFTERNOON AND INTO THIS EVENING. THERE ARE SOME UNCERTAINTIES WITH REGARDS TO THE SOUTHWARD EXTENT OF THUNDERSTORM COVERAGE AND HAVE OPTED TO USE CB IN THE FORECAST TO INDICATE THIS. LOW LEVEL WIND SHEAR WILL ALSO REMAIN A FACTOR FOR MUCH OF THE FORECAST WITH A STRONG LOW LEVEL JET IMPINGING ON THE REGION. VISIBILITIES AND CEILINGS SHOULD REMAIN VFR THROUGH THE FORECAST AS WELL EXPECT WHERE STORMS DEVELOP. HATCH && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 538 AM CDT TUE JUN 14 2011 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-151045- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 538 AM CDT TUE JUN 14 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. THE HAZARDOUS WEATHER RISK LEVEL IS...ELEVATED. WEATHER HAZARDS EXPECTED... ELEVATED HAIL RISK. ELEVATED THUNDERSTORM WIND RISK. ELEVATED LIGHTNING RISK. LIMITED TORNADO RISK. LIMITED NON THUNDERSTORM WIND RISK. LIMITED EXCESSIVE HEAT RISK. DISCUSSION... WIDELY SCATTERED THUNDERSTORMS EARLY THIS MORNING WILL PRODUCE A RISK FOR SMALL HAIL. A STRONGER RISK FOR SEVERE WEATHER EXISTS LATE THIS AFTERNOON AND TONIGHT AHEAD OF A COLD FRONT MOVING INTO EASTERN KANSAS THIS EVENING AND THROUGH THE SOUTHERN MISSOURI OZARKS OVERNIGHT. A CAPPED ATMOSPHERE WILL LIMIT STRONG THUNDERSTORM DEVELOPMENT FOR MUCH OF THE DAY. BY LATE THIS AFTERNOON...COOLING ALOFT AND DAYTIME HEATING WILL ALLOW STRONG TO SEVERE THUNDERSTORMS TO DEVELOP AHEAD OF THE FRONT OVER EASTERN KANSAS AND WESTERN MISSOURI. THESE STORMS WILL SHIFT EAST INTO THE OZARKS THIS EVENING AND OVERNIGHT. MODERATELY STRONG VERTICAL WIND SHEAR AND MODERATE TO STRONG INSTABILITY WILL ALLOW SEVERE STORMS TO DEVELOP WITH DAMAGING THUNDERSTORM WINDS AND LARGE HAIL THE MAIN POTENTIAL STORM HAZARDS. HOT WEATHER WITH HEAT INDEX VALUES IN THE MID AND UPPER 90S WILL BE POSSIBLE. NON THUNDERSTORM WIND GUSTS OF 30 TO 35 MPH WILL BE POSSIBLE...MAINLY OVER SOUTHEAST KANSAS AND WESTERN MISSOURI. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THUNDERSTORMS WILL BE POSSIBLE THURSDAY NIGHT AND FRIDAY AS A WARM FRONT LIFTS BACK TO THE NORTH THROUGH THE REGION. AFTERNOON HEAT INDEX VALUES IN THE MID 90S WILL BE POSSIBLE FROM FRIDAY THROUGH MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE TODAY AND TONIGHT. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) DSA
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
750 AM CDT TUE JUN 14 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM HAIL BRADLEYVILLE 36.78N 92.91W
06/13/2011 M1.50 INCH TANEY MO PUBLIC
&&
JCOLUCCIThe Springfield radar (KSGF), 41 km away, was scanning. The volume nearest the first event began at 16:50 UTC.
2 hail, 2 thunderstorm wind, 1 lightning. Local standard time, as filed.
Winds were estimated to be 60 mph by an off duty NWS employee.
Several large tree limbs around three inches in diameter were reported down near Fort and Walnut roads.
Lightning struck a barn causing a fire, which destroyed the structure.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2011Every state in 2011This day in weather historyWarnings in Missouri, June 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 299541, 299543, 299542, 299544, 302924.